Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 10, NWS Columbia, SC

April 5, 2022Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 5, 2022, 2:45 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 2:45 PM EDT (18:45 UTC)
Expired
Apr 5, 2022, 3:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 77 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS52 KCAE 051845
SVRCAE
GAC245-SCC003-051915-
/O.NEW.KCAE.SV.W.0010.220405T1845Z-220405T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
245 PM EDT Tue Apr 5 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Richmond County in east central Georgia...
  Central Aiken County in central South Carolina...

* Until 315 PM EDT.

* At 243 PM EDT, a severe thunderstorm was located over Clearwater,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Aiken, North Augusta, Augusta, Clearwater, Aiken Mall, Belvedere,
  USC Aiken, Citizens Park, Aiken Municipal Airport, Gloverville,
  Graniteville, Midtown, Burnettown, West End Augusta, Riverside
  Village at Hammond's Ferry, Hopeland Gardens, Kroc Center, Medical
  District Augusta, Harrisburg and Vaucluse.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 31.
 Interstate 520 in Georgia between mile markers 12 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3341 8195 3349 8202 3382 8164 3360 8139
TIME...MOT...LOC 1843Z 226DEG 38KT 3351 8189 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
awp/gpl
1 follow-up statement
062 
WWUS52 KCAE 051850
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
250 PM EDT Tue Apr 5 2022

GAC245-051859-
/O.CAN.KCAE.SV.W.0010.000000T0000Z-220405T1915Z/
Richmond GA-
250 PM EDT Tue Apr 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHMOND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3345 8188 3355 8195 3382 8164 3360 8139
TIME...MOT...LOC 1849Z 226DEG 38KT 3356 8183 

$$

SCC003-051915-
/O.CON.KCAE.SV.W.0010.000000T0000Z-220405T1915Z/
Aiken SC-
250 PM EDT Tue Apr 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL AIKEN COUNTY...

At 249 PM EDT, a severe thunderstorm was located over Graniteville,
or near Clearwater, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Aiken, North Augusta, Clearwater, Aiken Mall, Belvedere, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Graniteville,
Burnettown, Hopeland Gardens and Vaucluse.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 31.
 Interstate 520 in South Carolina between mile markers 20 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3345 8188 3355 8195 3382 8164 3360 8139
TIME...MOT...LOC 1849Z 226DEG 38KT 3356 8183 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:20 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 5, 2:20 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
220 PM EDT Tue Apr 5 2022

.SYNOPSIS...
Chance for severe weather across the region today as a line of
showers and strong thunderstorms move through. An additional
system will move through on Wednesday, with strong storms also
possible with that passage. Drier air will finally return by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front moving into the area early this afternoon with
convection firing up in the CSRA with surface destabilization
expected to continue into this afternoon. While widespread
lightning has been observed with the thunderstorms, SPC mesoanalysis
indicates the best shear remains south and west of the forecast
area which has limited the severe threat to this point.
However, with much of the southern area expected to be in the
warm sector into this afternoon, CAMs indicate discrete cells
will continue to be possible this afternoon as the best shear
shifts over the area. With surface winds out of the southeast
and strong SRH observed from the VAD wind profiler off the KJGX,
increasing concern for rotating storms this afternoon into this
evening. With any discrete cells, the main concern will be
potential supercells and tornado development. As a shortwave
moves into the area later this afternoon, expect convective mode
to shift to a QLCS pushing east through the area by late
afternoon into the evening. With most CAMs indicating further
destabilization ahead of the line and 850mb winds increasing to
near 60 knots, widespread damaging wind gusts will be possible
with again the highest chance generally south of I-20. While
there is no severe/tornado watch as of 1245PM EDT, expect one
later this afternoon. As for as QPF is concerned, with PWATs
anomalously high, any thunderstorms will produce heavy rain,
although they are moving fairly quickly through the area.
The biggest concern will be thunderstorms training over the same
area, which could cause localized flash flooding concerns.
Generally expect 1-2 inches across the area. The linear
convection should quickly exit the area tonight with models
speeding up the timing. Some drier air will move into the area
tonight. Expect widespread cloud coverage and southwesterly
winds to keep temperatures mild, mainly in the low 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A lingering boundary will likely be just south of the area
Wednesday as some drier air moves into the area early.
Southwesterly surface flow will allow for favorable surface
destabilization, along with cooling aloft. As a shortwave moves
through the southern forecast area and this surface boundary
lifts northward as a warm front, expect widespread convection to
develop in the southern forecast area, more scattered across the
northern area. A bit of a concern, especially towards the CSRA
and around Augusta with mid-level lapse rates approaching
8deg/km and 35 knots at 850mb which will at least support
organized storms. While the shear will not be as impressive as
Tuesday and forecast soundings indicate speed shear, storms may
produce large hail and damaging wind gusts. There is a bit of
uncertainty as to exactly where this surface boundary sets up
but if convection develops earlier farther south it could limit
the destabilization and moisture transport into the area. Expect
temperatures to warm into the upper 70s to low 80s. Overnight,
the cold front will approach from the west with warm advection
continuing overnight. Temperatures will remain in the low to mid
60s.

By Thursday, the cold front will be pushing into the area. There
is a chance of destabilization in the far eastern forecast area
late morning into early afternoon which may lead to thunderstorm
development but dry air will quickly push in. Showers will taper
off from west to east with breezy winds behind the front out of
the west. Cold advection will strengthen overnight Thursday with
temperatures dropping into the mid to upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An unseasonably deep and cut off upper level low pressure system
will be over the Great Lakes on Friday and then slowly open up and
lift into New England this weekend. A very tight H5 gradient results
in windy weather on Friday and breezy conditions on Saturday.
Much below H5 heights and thicknesses will bring much below
normal temperatures Friday through Sunday. Will need to monitor
the frost potential, especially as the gradient weakens Sunday
morning which would allow for better radiational cooling.

High pressure aloft builds into the region Monday through Tuesday
which allows for continued dry weather and temperatures warming to
above normal levels for mid April.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Deteriorating conditions through early evening.

An approaching low pressure system will bring in scattered
thunderstorms to the TAF sites along a warm front in the coming
hours. Ceilings will decrease as the warm
front lifts north with MVFR likely along with IFR/LIFR
conditions within thunderstorms. Increasing moisture will allow
for some heavy thunderstorms, and a strong low level jet will
bring strong frequent gusts in excess of 25 kt. Occasional gusts
of near 40 kt are possible at Augusta terminals this afternoon
and thunderstorm coverage will become widespread. The line will
shift out by 00z and ceilings will lift to VFR for a time. Winds
will become more southwesterly as the system pushes out late
tonight, but the strong low level jet may warrant a LLWS group
later as surface winds begin to decrease.

EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread
showers and thunderstorms again Wednesday night into Thursday
as a series of disturbances/frontal boundaries cross the region.
Of concern is the elevated potential for severe thunderstorms
Wednesday evening ahead of a cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 AM EDT Tue Apr 5 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
307 AM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move into the area from the west by
early this afternoon, lasting into the evening. Some storms may
become severe, with damaging winds, isolated tornadoes, and heavy
rainfall will all be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An approaching cold front will bring another round of showers and
thunderstorms again Wednesday and Wednesday night. Strong damaging
winds, isolated tornadoes, and heavy rainfall will all be possible
ahead of this cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Additional spotter activation may be needed on Wednesday.

In the hours before

Special weather statement, Apr 5, 12:21 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022

SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 21.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LCV
Local storm report, Apr 5, 1:35 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             7 NNW AIKEN STATE PARK  33.64N 81.56W
04/05/2022  E0.25 INCH       AIKEN              SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED HEAVY RAIN, PONDING
            ON ROADWAYS AND PEA-SIZE HAIL.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:47 PM EDTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond43 min
Apr 5, 5:10 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond50 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln45 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEBurke34 min
Apr 5, 12:21 PM EDTSpecial Weather StatementCAEEdgefield24 min
Apr 5, 2:39 PM EDTFlash Flood WarningCAELexington, Richland51 min
Apr 5, 2:55 PM EDTTornado WarningCAEAiken20 min
Apr 5, 3:09 PM EDTTornado WarningCAENewberry36 min
Apr 5, 3:12 PM EDTTornado WarningCAEAiken, Barnwell, Orangeburg33 min
Apr 5, 4:00 PM EDTTornado Warning Tornado observedConsiderable damage threatCAEBamberg, Orangeburg60 min
Apr 5, 4:12 PM EDTAreal Flood AdvisoryCAECalhoun, Kershaw, Lexington, Richland, Sumter2 hr
Apr 5, 4:15 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more2 hr
Apr 5, 4:50 PM EDTTornado WarningCAEBamberg, Clarendon, Orangeburg55 min
Apr 5, 4:53 PM EDTTornado WarningCAEBamberg22 min
Apr 5, 5:02 PM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter28 min
Apr 5, 5:10 PM EDTTornado WarningCAEBamberg, Orangeburg50 min
Apr 5, 5:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda52 min
Apr 5, 5:33 PM EDTTornado WarningCAEAiken, Lexington, Richland42 min
Apr 5, 5:43 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg47 min
Apr 5, 5:50 PM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg40 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Apr 5, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
Apr 5, 6:09 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more111 min
Apr 5, 6:09 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland51 min
Apr 5, 6:17 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg28 min
Apr 5, 6:25 PM EDTTornado WarningCAEClarendon, Orangeburg24 min
Apr 5, 6:26 PM EDTTornado Warning Tornado observedCAEBamberg, Orangeburg34 min
Apr 5, 6:28 PM EDTFlash Flood WarningCAELexington, Richland61 min
Apr 5, 6:30 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg30 min
Apr 5, 6:58 PM EDTTornado Warning Tornado observedConsiderable damage threatCAECalhoun, Clarendon, Orangeburg37 min
Apr 5, 7:22 PM EDTTornado WarningCAEClarendon, Orangeburg23 min
Apr 5, 7:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter50 min
Apr 5, 7:39 PM EDTTornado WarningCAEClarendon, Lee, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.